Tennessee, 2020

High Wind in Tennessee, April 12, 2020

April 12, 2020 · NWS MRX · 2 events in 2 counties and zones

Mountain wave winds developed to the lee of the higher terrain on the Tennessee and North Carolina state line as a strong southerly flow formed in a tightening pressure gradient ahead of a strengthening storm system.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Mountain wave winds developed to the lee of the higher terrain on the Tennessee and North Carolina state line as a strong southerly flow formed in a tightening pressure gradient ahead of a strengthening storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 12, 10:30 AM EST, 30 minutes earlier.

Area forecast discussion, Apr 12, 10:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
1130 AM EDT Sun Apr 12 2020

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

For the late morning update, no changes were made to the forecast.
It appears to be in good shape, and the remaining uncertainties
with regards to how this evening and the overnight hours are going
to shape up, have not really been resolved at this point. Felt it
was best to leave it be for the time being.

In terms of what's currently happening, an area of strong
convection with embedded thunderstorms was located across northern
Alabama and into middle Tennessee. This is likely to continue to
shift northeast through the afternoon hours, remaining just west
of our forecast area by most data. The real concern for our
forecast area in terms of severe storms remains late tonight. Will
provide a more in depth analysis with the afternoon package after
more time is allowed for warm front advancement and a better feel
for convective trends across Louisiana and Mississippi has been
accounted for.

CD

&&

.AVIATION...
12Z TAF DISCUSSION.

Increasing clouds and rain chances are expected at all TAF sites
through the day, spreading from SW to NE up the TN Valley.
Conditions should remain VFR with morning showers, but this
afternoon cigs at CHA will drop to MVFR and TS will be in the
area. At TYS and TRI, a downslope flow should keep VFR cigs
through the day despite periods of showers. Strong winds aloft
will lead to LLWS at all sites by late afternoon. Strong storms
are expected in the evening, as well as gusty winds through the
night. Conditions may return to VFR in the last few hours of the
TAF period.

DGS

&&

.PREV DISCUSSION...
/ISSUED 710 AM EDT Sun Apr 12 2020/
SHORT TERM...

Main Changes this Morning:

1) Expanded Flash Flood Watch.
2) Expanded Wind Advisory for the rest of the area for this
evening through Monday Morning.
3) Confidence of Severe Storms and Timing of severe storms are a
little less.

A very active weather day and night is in store for the Tennessee
valley and southern Appalachians. A strong/vigorous upper trough
across the southern Plains will lift northeast today and tonight.
A series of jet streaks exiting the trough will lift northeast
across the Tennessee valley. Strong jet forcing will move across
the Tennessee valley. First one is producing an area of showers
over middle Tennessee/northern Alabama. This area will move across
our area this morning. Initially airmass is quite dry but
boundary will moisten fairly quickly.

Next Jet streak will move across MS/AL/western TN this afternoon
and into our area this evening. Strong pressure falls along a warm
frontal boundary lifting north across the northern Gulf coast
states will trigger severe storms. Biggest question is how far
north the warm frontal boundary gets this evening. This boundary
along with very favorable 0-6km and 0-1km shear, increasing
theta-e and CAPE, favorable LCL heights, and strong forcing aloft
will set the stage for long-tracked significant tornadoes.

Currently from central MS/N and Central Alabama into northwest
Georgia seems the greatest likelihood for these tornadoes and
severe storms. However, some CAMS do suggest the potential of
updraft helicity streaks into the southern half of the Tennesee
valley.

Besides the tornado threat, the upper jet forcing will also induce
a strong southerly low-level jet. Storms lifting north of the warm
front will have the potential of producing damaging winds. Again,
CAMS do suggest the bowing segments into Tennessee (especially
south) producing damaging winds this evening/early Monday morning.

Looking at NAEFS (ensembles) continues to show anomaly high PWs
and Moisture Transport into the Tennessee valley and southern
Appalachians. Only limiting factor is downslope winds into
southwest Virginia and northeast Tennessee. Have expanded flash
flood watch.

The strong low-level jet will also produce a high-end mountain
wave event across the far east Tennessee Mountains and Foothills.
Eventually the strong winds will produce windy conditions over the
rest of the area late today through Monday morning.

Long Term...(Monday night through Saturday)...

The period will open with a NW flow pattern producing cold advection
across the area, with low temps Monday night dropping into the upper
30s to lower 40s. A broad upper trough will remain over the eastern
US through Thursday, keeping temperatures well below normal. A
shortwave trough embedded in the broader trough will bring a chance
of rain to the area on Tuesday night. Moisture with this system will
be somewhat limited as a stalled front and low level moisture flux
stays well south, so QPF should be fairly light. Upper level forcing
favors higher PoPs in northern areas, with dry air aloft building in
Wednesday behind the departing trough axis. There may be a brief
window of adequate moisture and cold temperatures to allow for a
brief change to snow in some higher elevations of East TN, SW VA,
and the Cumberland Plateau Wednesday morning, but it should be
too short- lived for much accumulation.

Wednesday night will have the potential for frost/freeze as high
pressure sits across the area, and lows are expected to drop into
the 30s area-wide. Temperatures will be able to rebound into the 60s
as the high shifts to our east and the flow aloft becomes more zonal
on Thursday and Friday. Another shortwave trough is shown by the
models to bring a chance of rain on Friday night/Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  59  68  44  63 / 100 100  10   0  10
Knoxville McGhee Tyson Airport, TN  67  57  68  42  60 / 100 100  20  10  20
Oak Ridge, TN                       67  57  67  41  61 / 100 100  20  10  20
Tri Cities Airport, TN              67  57  67  39  60 /  80 100  40  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Monday morning for Cherokee-Clay.

     Wind Advisory until 10 AM EDT Monday for Cherokee-Clay.

TN...High Wind Warning until 8 AM EDT Monday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Flash Flood Watch through Monday morning for Anderson-Bledsoe-
     Blount Smoky Mountains-Bradley-Campbell-Claiborne-East Polk-
     Hamilton-Knox-Loudon-Marion-McMinn-Meigs-Morgan-North
     Sevier-Northwest Blount-Northwest Monroe-Rhea-Roane-Scott-
     Sequatchie-Sevier Smoky Mountains-Southeast Monroe-Union-
     West Polk.

     Wind Advisory from 11 PM this evening to 2 PM EDT Monday for
     Anderson-Campbell-Claiborne-Grainger-Hamblen-Hancock-
     Hawkins-Jefferson-Knox-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Sullivan-
     Union-Washington.

     Wind Advisory until 10 AM EDT /9 AM CDT/ Monday for Bledsoe-
     Bradley-East Polk-Hamilton-Loudon-Marion-McMinn-Meigs-
     Morgan-Northwest Monroe-Rhea-Roane-Scott-Sequatchie-West
     Polk.

VA...Wind Advisory from 11 PM this evening to 2 PM EDT Monday for Lee-
     Russell-Scott-Washington-Wise.

&&
Hazardous weather outlook, Apr 12, 2:44 AM EST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
344 AM EDT Sun Apr 12 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130745-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
344 AM EDT Sun Apr 12 2020 /244 AM CDT Sun Apr 12 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

...Windy Conditions Develop Late Today and Tonight, especially for
the far East Tennessee Mountains and Foothills...
...Periods of Heavy Rain and Possible Flooding for the Plateau,
Central and Southern Sections of East Tennessee, and southwest
North Carolina for this Afternoon and Tonight...
...Severe Storms Possible from this Evening through Early Monday
Morning...

A severe weather outbreak is possible across the Tennessee Valley
region Sunday evening through early Monday morning. Damaging winds
up to 70 mph will be the greatest threat from these storms but
there is a risk of isolated tornadoes across the Plateau,
southeast Tennessee, and southwest North Carolina. Hail up to
quarter size is also possible.

Periods of heavy rain is also anticipated with the greatest risk
of flash flooding across the Plateau, central and southern section
of the east Tennessee, and southwest North Carolina. Stream
flooding, roadway flooding, and flooding of low lying areas are
possible.

High winds will develop across the East TN mountains and adjacent
foothills Today and continue into Monday morning. Southerly winds
may gust up to 80 mph in some locations during that time. Windy
conditions will also develop elsewhere late today through Monday
morning with gusts up to 35-40 mph possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

...Wind Advisory for southwest Virginia and northeast Tennessee
Monday Morning...

Otherwise, Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be this evening and overnight.
Please relay any information about severe weather to the NWS while
following local, state, and CDC guidelines.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Sevier

When
April 12, 11:00 AM EST
Where
North Sevier forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Recorded at Cove Mountain wind tower. The time of occurrence was estimated.

High Wind, Southeast Greene

When
April 12, 12:30 PM EST
Where
Southeast Greene forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Wind gust recorded at the Camp Creek wind tower.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875911, 875909.